Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 10, NWS Honolulu, HI

February 2, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 2, 2017, 3:32 PM HST for Hawaii County, Hawaii. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2017, 3:32 PM HST (01:32 UTC)
Expired
Feb 3, 2017, 5:52 PM HST
In force
26 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WWHW70 PHFO 030132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST THU FEB 2 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.WINDS HAVE INCREASED TO ADVISORY LEVELS OVER THE BIG ISLAND
SUMMITS. WINDS ARE EXPECTED TO DECREASE OVER THE WEEKEND BUT
INCREASE ONCE AGAIN EARLY NEXT WEEK POSSIBLY REACHING WARNING
LEVELS.

HIZ028-031445-
/O.NEW.PHFO.WI.Y.0010.170203T0132Z-170204T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
332 PM HST THU FEB 2 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* TIMING...THROUGH 6 PM HST FRIDAY.

* WINDS...WEST WINDS 30 TO 50 MPH WITH GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTREME CAUTION.

&&

$$

BURKE
2 follow-up statements
623 
WWHW70 PHFO 031334
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST FRI FEB 3 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.AN UPPER LEVEL TROUGH MOVING THROUGH THE REGION WILL KEEP WINDS
ELEVATED ACROSS THE BIG ISLAND SUMMITS TODAY.

HIZ028-040400-
/O.CON.PHFO.WI.Y.0010.000000T0000Z-170204T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
334 AM HST FRI FEB 3 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM THIS EVENING.

* WINDS...WEST WINDS 35 TO 45 MPH WITH GUSTS TO 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTREME CAUTION.

&&

$$
791 
WWHW70 PHFO 040352
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
552 PM HST FRI FEB 3 2017

HIZ028-040500-
/O.CAN.PHFO.WI.Y.0010.000000T0000Z-170204T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
552 PM HST FRI FEB 3 2017

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. WINDS ARE EXPECTED TO REMAIN JUST BELOW ADVISORY
CRITERIA THIS EVENING BEFORE DIMINISHING FURTHER OVERNIGHT.

$$
R BALLARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 2, 9:51 AM HST, 5 hours 41 minutes earlier.

Area forecast discussion, Feb 2, 9:51 AM HST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
951 AM HST Thu Feb 2 2017

.SYNOPSIS...
Dry weather and light winds can be expected through Saturday. A
cold front will approach the area on Sunday with rather breezy to
locally windy southwest winds out ahead of the front. The front is
forecast to move across the area late Sunday and on through Monday
accompanied by some passing showers for most areas. Drier weather
and lighter winds will fill in behind the front.

&&

.DISCUSSION...
A rather weak 1019 mb high is centered several hundred miles
north northeast of the state with a ridge extending southwest from
the highs center to a position just north of Kauai. This will
result in rather light winds across the area through tonight with
wind directions favoring daytime sea breezes and nighttime land
breezes. The airmass over the area is rather dry and stable so
rainfall chances across the entire area are rather low.

The high will move off to the east tonight and Friday as a
weakening front approaches the area from the northwest. The front
is forecast to not reach the islands but will stall and dissipate
north of the area Friday and Saturday. Winds will continue to
remain light on into Saturday with little if any rainfall
expected. Under these light wind conditions, volcanic emissions
from Kilauea are likely to move up over some of the smaller
islands.

By late Saturday a stronger front will begin to have an impact on
our weather. Winds will become southerly Saturday afternoon and on
into Saturday night. As the front begins to get closer to us on
Sunday, southwest winds will increase out ahead of the approaching
front. Forecast models are still in fair agreement upon this scenario,
though there are differences upon how strong the southwesterly winds
ahead of this front will be, as GFS continues to present a much
stronger wind solution. Both solutions still point to the winds
peaking late Sunday and on into Monday. This pending weather
system warrants a close monitor, as there is the potential for
damaging wind gusts to develop, especially for the downslope areas
on the northeast sides of the islands.

Shower activity will likely increase out ahead of the front on
Sunday especially over the west end of the island chain. The front
is forecast to reach Kauai late Sunday or Sunday night then move
southeast down the island chain Monday through Tuesday. There is a
high probability that most places will receive measurable rainfall
with the frontal passage. Some moderate to locally heavy showers
are also a possibility. For now we will leave the mention of
thunderstorms out of the forecast as the greatest instability
remains well north of the area.

After the frontal passage, a weak area of high pressure will move
into to a position west of the state. As the high moves eastward
on Wednesday to a position just northwest of the area, winds will
become northerly but generally remain on the light side. The
airmass will be rather dry and stable in the fronts wake so little
if any measurable rainfall is expected.

&&

.AVIATION...
VFR conditions will prevail today with no AIRMETs are currently
in effect this morning. The light wind regime across Hawaii will
allow for sea breezes to bring afternoon clouds over interior
sections of the islands today. Isolated mountain obscurations will
be possible with the expected cloud build ups. Clouds will then
dissipate tonight with the land breezes.

&&

.MARINE...
The latest surface analysis showed a broad gale-force low
centered off the west coast, a ridge axis extending south over
the central Pacific, and a cold front extending south just east
of Midway. A rapidly intensifying storm-force low was centered
over the northwest Pacific with a large batch of gale-to-storm
force winds to its south.

The latest observations from the nearshore PacIOOS buoys indicate
that the large north-northeast swells currently impacting the
local waters and beaches are on the downward trend, but remaining
above guidance this morning. This led to an extension of the high
surf warning for east facing shores today. However, due to the
expected downward trend of the swell through the day today, north
facing shores of the smaller islands have been downgraded to a
High Surf Advisory. A few of the leeward marine zones, including
Maui County, Big Island and Oahu leeward waters, have been dropped
from the Small Craft Advisory due to seas dropping below the 10 ft
threshold.

As this north-northeast energy fades, a new long-period west-
northwest (310 deg) swell associated with a storm-force low over
the northwest Pacific is forecast to filter in Friday across the
local waters. This source will likely generate advisory-level surf
along north and west facing shores late Friday through Saturday
night before trending down briefly Sunday.

Local winds will transition to a land and sea breeze pattern
(offshore in the morning and onshore in the afternoon) for coastal
areas through Friday. Winds will gradually shift out of the south
Friday night through Saturday, then to the southwest Saturday
night through Sunday as a frontal boundary east of Midway
approaches the area. The southwest winds will likely become
strong (advisory levels) through Sunday along with deteriorating
weather conditions ahead of the front. Rough boating conditions
are expected, even across typically protected marine zones such
as Maalaea Bay and leeward Big Island. Winds will shift out of the
west- northwest in the wake of the front Monday through Tuesday.
As the winds quickly increase out of the southwest over the
weekend, surf along south facing shores will rise to near advisory
level (8 ft) Sunday night into Monday. Strong onshore winds will
result in rough, short-period, surf.

Early next week, a large west-northwest swell associated with the
previously-discussed intensifying low over the northwest Pacific
will build across the local waters. This source could result in a
long-lived warning-level (25 ft) surf event with with advisory-
level seas persisting through mid week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for Oahu North
Shore-Molokai Leeward-Maui Central Valley-Kona.

High Surf Warning until 6 PM HST this evening for Niihau-Kauai
Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-
Windward Haleakala-Big Island North and East.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County
Windward Waters-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters-Big Island Southeast Waters.

&&

Synopsis/Discussion...Burke
Aviation...Foster
Marine...Stall

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 3:19 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao42 hr

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.